REVERSIBLE hypotonia of the visceral musculature and myxedema are known to be associated.1-4 The intestinal atony may be of any degree, and, along with hypochlorhydria and mucosal atrophy, probably accounts for the common gastrointestinal symptoms of thyroid deficiency. Although any of the hollow intraabdominal viscera may be affected, the most striking derangement in motility often occurs in the colon.5-8 If the impairment in motility reaches an exaggerated degree, a severe ileus results which may dominate the clinical picture and lead to ill-advised surgical intervention. The intestinal hypomotility associated with hypothyroidism may be potentiated by the use of drugs with an atropine-like effect. It is the purpose of this paper to report the occurrence of a severe paralytic ileus in an athyroid patient who was withdrawn from thyroid hormone replacement while receiving phenothiazine and iminodibenzyl derivatives.
Report of a Case
A 41-year-old white woman was admitted to the Hospital